Following my lumpectomy and radiation for my first cancer, my oncologist was so happy to tell me that my tumor was estrogen positive and I could take Tamoxifen to help prevent a recurrence. He made it sound like I had won the lottery. “Just take one pill a day for five years,” he said. After what I had been through in the previous six months, taking a pill a day seemed like a walk in the park.
When I returned for my three-month check up I was five pounds heavier and had a spare tire of fat forming around my midriff. When I complained to my oncologist he said, “Do you want to be chubby and here or skinny and dead”? I decided it was time to see my Internist. She got me started with a nutritionist which helped. That just left getting relief for the mood swings, hot flashes, leg cramps and foot spasms
Joining a 10 week breast cancer survivor support group got me answers for the mood swings and hot flashes; the feet and leg spasms I worked out through trial and error. Many of the women in the group were taking medication given them by their oncologists that stabilized their mood swings and reduced the incidence of hot flashes. One month after being on medication I experienced a marked decrease in hot flashes and the crankiness and the mood swings disappeared.
I began walking every day…first one mile, then two. It was part of my exercise regime to keep the weight gain under control while I followed the diet plan I developed with the nutritionist. I began to notice that the leg cramps and the foot spasms weren’t waking me up as often at night. I added a pair of warm socks to the mix and my foot spasms all but disappeared.
The five years past and I came off of Tamoxifen. I never did get a recurrence of my cancer in the right breast…I got a brand new cancer in my left breast 10 years later. So…you could say Tamoxifen did the job it was supposed to do.
For all of you on Tamoxifen…don’t suffer in silence. There is help for the mood swings, the hot flashes and the weight gain but you have to ask for it.